MAUDE Adverse Event Report: SYNTHES MEZZOVICO 4.5MM VA-LCP CURVED CONDYLAR PLATE/14 HOLE/301MM/LEFT; IMPLANT, FIXATION DEVICE, CONDYLAR PLATE

SYNTHES MEZZOVICO 4.5MM VA-LCP CURVED CONDYLAR PLATE/14 HOLE/301MM/LEFT; IMPLANT, FIXATION DEVICE, CONDYLAR PLATE
Catalog Number 02.124.415
Medical Device Problem Code Break (1069)
Health Effect - Clinical Code Failure of Implant (1924)
Type of Reportable Event Serious Injury
Additional Manufacturer Narrative
Additional narrative: (b)(6).Event date: unknown.Additional product codes: hrs and hwc.Manufacturing location: (b)(4).Manufacturing date: april 16, 2015.No non-conformance reports were generated during production.Review of the device history record(s) showed that there were no issues during the manufacture of the product that would contribute to this complaint condition.The device was received, the investigation could not be completed, and no conclusion could be drawn, as product is entering the complaint system.Device was used for treatment, not diagnosis.If information is obtained that was not available for the initial medwatch, a follow-up medwatch will be filed as appropriate.
 
Event or Problem Description
It was reported that a procedure was performed on (b)(6) 2016 for a periprosthetic fracture of the left leg where a 4.5mm variable-angle locking compression (va-lcp) curved condylar plate and an unknown number of screws were implanted.Postoperatively, while taking a walk a few days ago the patient felt the plate broke.It was confirmed via x-ray on (b)(6) 2016 that the plate broke at the fracture site.Revision surgery was performed on (b)(6) 2016, where a broken plate and an unknown number of intact screws were removed.The surgeon reduced the fracture again by implanting a new plate and re-using the same initial screws that were just removed.There was no surgical delay and the procedure was completed successfully.Patient status was reported as fine.Concomitant device reported: unknown screws (part/lot numbers: unknown, quantity: unknown) this is report 1 of 1 for (b)(4).
 
Additional Manufacturer Narrative
A product development investigation was performed for the subject device (4.5mm va-lcp curved condylar plate/14 hole/301mm/left), part number 02.124.415, lot number 9442491.The subject device was returned with the complaint condition stating that it was reported that a procedure was performed on (b)(6) 2016 for a periprosthetic fracture of the left leg where a 4.5mm variable-angle locking compression (va-lcp) curved condylar plate and an unknown number of screws were implanted.Postoperatively, while taking a walk a few days ago the patient felt the plate broke.It was confirmed via x-ray on (b)(6) 2016 that the plate broke at the fracture site.Revision surgery was performed on (b)(6) 2016, where a broken plate and an unknown number of intact screws were removed.The surgeon reduced the fracture again by implanting a new plate and re-using the same initial screws that were just removed.There was no surgical delay and the procedure was completed successfully.Patient status was reported as fine.This complaint is confirmed.The plate was received at customer quality broken as reported.The transverse break exists mid-combi hole (third combi hole distal to condylar plate region).Whether this complaint can be replicated at customer quality (cq) is not applicable for this complaint condition as the returned device is already broken.A visual inspection under 5x magnification, device history record (dhr) review, complaint history review, drawing review, and risk assessment review were performed as part of this investigation.No product design issues or discrepancies were observed.No new, unique or different patient harms were identified as a result of this evaluation.Additionally, the calculated occurrence rate is acceptable with the applicable design and clinical risk management occurrence rate.The returned part was determined to be suitable for the intended use when employed and maintained as recommended.The returned device is part of the 4.5mm va-lcp curved condylar plate system and is indicated for buttressing multi fragment distal femur fractures (reference technique guide).Drawings, revisions h/g (current/manufactured) for the device was reviewed.No drawing issues or discrepancies were noted.The design, materials and finishing processes were found to be appropriate for the intended use of these devices.A review of the device history records showed that there were no issues during the manufacture of the product that would contribute to this complaint condition.Unable to determine a definitive root cause.Most likely due to early excessive mobilization.Device was used for treatment, not diagnosis.If information is obtained that was not available for the initial medwatch, a follow-up medwatch will be filed as appropriate.

Brand Name
4.5MM VA-LCP CURVED CONDYLAR PLATE/14 HOLE/301MM/LEFT
Common Device Name
IMPLANT, FIXATION DEVICE, CONDYLAR PLATE
Manufacturer (Section D)
SYNTHES MEZZOVICO
zona industriale 4
mezzovico CH680 5
SZ  CH6805
MDR Report Key6190885
Report Number1000562954-2016-10229
Device Sequence Number13692045
Product Code JDP
UDI-Device Identifier10886982042910
UDI-Public(01)10886982042910(10)9442491
Combination Product (Y/N)N
Initial Reporter StateVA
Initial Reporter CountryUS
PMA/510(K) Number
K110354
Number of Events Summarized1
Summary Report (Y/N)N
Device Implanted Year2016
Device Explanted Year2016
Reporter Type Manufacturer
Report Source company representative,health
Initial Reporter Occupation Other
Type of Report Initial,Followup
Report Date (Section B) 11/29/2016
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Catalogue Number02.124.415
Device Lot Number9442491
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer12/06/2016
Type of Report(Section G)FDA Requested
Initial Date Received by Manufacturer 11/29/2016
Supplement Date Received by ManufacturerNot provided
Initial Report FDA Received Date12/20/2016
Supplement Report FDA Received Date01/19/2017
Patient Sequence Number1
Concomitant Medical Products
and Therapy/Usage Dates
UNKNOWN QUANTITY OF UNKNOWN SCREWS
Outcome Attributed to Adverse Event Required Intervention;
Patient Weight77